Alert archive / New Mexico / Severe Thunderstorm Warnings in 2014
Severe Thunderstorm Warning 48, NWS Midland/Odessa, TX
NWS Midland/Odessa, TX issued this severe thunderstorm warning at May 24, 2014, 4:30 AM MDT for Eddy County, Lea County, New Mexico. It was in force for 60 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 24, 2014, 4:30 AM MDT (10:30 UTC)
- Expired
- May 24, 2014, 5:30 AM MDT
- In force
- 60 min
- Issued by
- NWS Midland/Odessa, TX
- Area
- Storm-based polygon
Counties Eddy County, NM, Lea County, NM
The radar
The Midland/Odessa radar (KMAF), 181 km from the middle of the area, began a volume at 10:29 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Midland Regional, TX (KMAF), launched 00:00Z, 10.5 hours before the alert went out and 180 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1176 J/kg
- Mixed-layer CIN
- -96 J/kg
- Mixed-layer LCL
- 1419 m above ground
- 0-6 km bulk shear
- 29 kt
- 0-1 km storm-relative helicity
- 117 m²/s²
- 0-3 km storm-relative helicity
- 264 m²/s²
- Significant tornado parameter
- 0.4
- Supercell composite
- 3.0
The text
As transmitted, in the capitals the NWS used until 2016.
447
WUUS54 KMAF 241030
SVRMAF
NMC015-025-241130-
/O.NEW.KMAF.SV.W.0048.140524T1030Z-140524T1130Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
430 AM MDT SAT MAY 24 2014
THE NATIONAL WEATHER SERVICE IN MIDLAND HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
WEST CENTRAL LEA COUNTY IN SOUTHEAST NEW MEXICO...
NORTHEASTERN EDDY COUNTY IN SOUTHEAST NEW MEXICO...
* UNTIL 530 AM MDT
* AT 425 AM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING LARGE... DAMAGING HAIL UP
TO GOLF BALL SIZE. THIS STORM WAS LOCATED 10 MILES SOUTHWEST OF
MALJAMAR...OR 29 MILES NORTHEAST OF CARLSBAD NORTH...MOVING
NORTHEAST AT 30 MPH.
* THE SEVERE THUNDERSTORM WILL AFFECT THE FOLLOWING LOCATIONS...
MALJAMAR...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
DOPPLER RADAR HAS DETECTED WEAK ROTATION WITHIN THIS STORM. WHILE NOT
IMMEDIATELY LIKELY... A TORNADO MAY STILL DEVELOP. IF A TORNADO IS
SPOTTED... ACT QUICKLY AND MOVE TO A PLACE OF SAFETY IN A STURDY
STRUCTURE... SUCH AS A BASEMENT OR SMALL INTERIOR ROOM.
&&
LAT...LON 3310 10328 3266 10386 3279 10402 3297 10383
3297 10377 3303 10377 3329 10351
TIME...MOT...LOC 1030Z 224DEG 26KT 3279 10387
$$2 follow-up statements
456
WWUS54 KMAF 241100
SVSMAF
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
500 AM MDT SAT MAY 24 2014
NMC015-025-241130-
/O.CON.KMAF.SV.W.0048.000000T0000Z-140524T1130Z/
LEA-EDDY-
500 AM MDT SAT MAY 24 2014
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 530 AM MDT
FOR NORTHEASTERN EDDY AND WEST CENTRAL LEA COUNTIES...
AT 459 AM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
DETECT A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL.
THIS STORM WAS LOCATED 7 MILES NORTHEAST OF MALJAMAR...OR ABOUT 20
MILES WEST OF LOVINGTON...MOVING NORTHEAST AT 30 MPH.
SOME LOCATIONS AFFECTED BY THE SEVERE THUNDERSTORM INCLUDE...WEST
CENTRAL LEA COUNTY AND CENTRAL LEA COUNTY.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TO REPORT SEVERE WEATHER... HAVE THE NEAREST LAW ENFORCEMENT AGENCY
RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN
MIDLAND.
&&
LAT...LON 3310 10328 3266 10386 3279 10402 3297 10383
3297 10377 3303 10377 3329 10351
TIME...MOT...LOC 1101Z 224DEG 26KT 3295 10368
$$414
WWUS54 KMAF 241131
SVSMAF
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
531 AM MDT SAT MAY 24 2014
NMC015-025-241141-
/O.EXP.KMAF.SV.W.0048.000000T0000Z-140524T1130Z/
LEA-EDDY-
531 AM MDT SAT MAY 24 2014
...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN EDDY AND WEST
CENTRAL LEA COUNTIES HAS EXPIRED...
AT 531 AM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THAT
THE STORM THAT PROMPTED THE SEVERE THUNDERSTORM WARNING HAD WEAKENED.
THEREFORE THE SEVERE THUNDERSTORM WARNING WAS ALLOWED TO EXPIRE.
LAT...LON 3310 10328 3266 10386 3279 10402 3297 10383
3297 10377 3303 10377 3329 10351
TIME...MOT...LOC 1100Z 224DEG 26KT 3294 10369
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at May 23, 11:31 PM MDT, 4 hours 59 minutes earlier.
Area forecast discussion, May 23, 11:31 PM MDT, 4 hours 59 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
1231 AM CDT Sat May 24 2014
.AVIATION...
Area radars show a lull in convection over the past couple of
hours, although models hint at storms either redeveloping or
moving east into Eddy/Lea Counties overnight. This will need to be
monitored. Otherwise, buffer soundings develop IFR cigs by 12Z
over the northern terminals, then scatter out late morning/early
afternoon into a low-based cu field. Convection is then forecast to
redevelop after 21Z, w/MVFR cigs.
&&
.PREV DISCUSSION... /ISSUED 638 PM CDT Fri May 23 2014/
DISCUSSION...
See aviation discussion below.
AVIATION...
Short term concern is focused around the potential for tstms and have
left TSRA CNM/PEQ/INK/HOB/FST. Storms are expected to dissipate around
06Z. Otherwise low level jet will keep winds up at MAF/FST with
MVFR/IFR CIGS possible at MAF toward 10Z.
PREV DISCUSSION... /ISSUED 521 PM CDT Fri May 23 2014/
UPDATE...
Have updated products for severe tstm watch 180 in effect until
06z.
DISCUSSION...
Tstms continue to develop across the area, especially the higher
elevations of the Trans Pecos, and wrn PB. Well defined outflow
boundary is moving s the thru the srn PB and this along with
higher terrain will be the primary focusing features. We've
certainly already had severe tstms (no reports) as indicated by
multiple and persistent TBSS and high reflectivity cores aloft. Large
hail to around golf ball size will be possible along with G70
mph. Local heavy rain and flooding is a concern too.
PREV DISCUSSION... /ISSUED 309 PM CDT Fri May 23 2014/
DISCUSSION...
A Flash Flood Watch is in effect for locations generally along
and north of the Pecos River...
Severe thunderstorms will be possible over much of southeast New
Mexico and West Texas through Sunday...
Convection is ongoing across southeast New Mexico and West Texas
this afternoon, some along an outflow boundary from last night's
convection over the Texas Panhandle, and more widely scattered
thunderstorms are forming on the higher terrain and a myriad of
residual outflow boundaries from yesterday's convection over the
area. Water vapor imagery indicates an extensive fetch of dry air
circling northeastward over the region ahead of a large cutoff low
centered over southwestern Arizona. A shortwave trough appears to
be over the Big Bend region and translating northward over the
region, with another stronger shortwave trough rounding the base of
the cutoff low. Think the former is aiding and abetting convection
over the western Low Rolling Plains along the mentioned outflow
boundary, while the latter will affect the region late tonight.
The dry slot on water vapor imagery is likely masking any additional
shortwave troughs, however the forecast area is receiving much more
heating than yesterday which is destabilizing the atmosphere.
Although the cutoff low is still over Arizona, the flow aloft has
increased over yesterday, with 0 to 6 km bulk shear progged to be
30 to 40kt this afternoon and evening. Also mid level lapse rates
have steepened to around 7.5 C/Km, especially over the heated higher
terrain. Despite the lack of a bonafide shortwave trough in water
vapor imagery, which may limit convective coverage through max
heating, some of the storms will be severe due to the mentioned
shear, lapse rates and MUCapes of 1000-1500 J/Kg. Strong winds, and
to a slightly less degree, large hail will be the primary threats.
In addition to the severe storms, very heavy rainfall will likely
occur with any of the stronger storms as PWats are 1 inch/west to
1.5 inches/east over the area. The Snyder AWOS just received a
little over 1 inch/hour from a thunderstorm this afternoon. So
expect at least isolated incidences of flash flooding through this
evening/night, with flash flooding concerns increasing Saturday and
Sunday.
Think convection will last into the evening, if not overnight in
some areas. We may see a drop in coverage after sunset, but as the
stronger shortwave trough mentioned above nears the region late
tonight, we could see a cluster of thunderstorms form a Mesoscale
Convective System (MCS) under good diffluent flow aloft and make it
through the Guadalupe Mountains late tonight and spread into the
southeast New Mexico Plains. These storms will have good low level
easterly upslope flow to subsist on and mid level support from the
shortwave trough. The MCS may weaken, but could continue across
northern reaches of the forecast area Saturday morning. The outflow
boundary from today, and several others from convection this
afternoon and evening, will be fair game for convection to flourish
upon Saturday afternoon as the atmosphere again destabilizes through
max heating. Shear will be even better, and instability and lapse
rates equivalent to today, so severe storms will again be possible.
Needless to say, will continue the Flash Flood Watch through
tonight, despite the spotty nature, with more widespread heavy
rainfall expected Saturday afternoon/night and Sunday as the large
cutoff low continues to near the region. Have increased PoPs to
likely over over southeast New Mexico late tonight, then over most
of the northern forecast area Saturday and Saturday night. Yet
another shortwave trough will wheel around the cutoff low Sunday,
and with all the outflow boundaries over the region, if not a more
pronounced one like this afternoon, expect convection to become
fairly widespread again. Since PWats will remain in the 1-1.5 inch
range during this time, heavy rainfall and flash flooding will
continue to be possible.
Models continue to slow the progress of the cutoff low, so have kept
a chance of thunderstorms in the forecast both Monday and Monday
night. It's difficult to discern how this will all play out by
then, but we'll still have a pretty moist atmosphere over the
region, so more heavy rainfall and flash flooding will be possible.
This is too far out and will leave the Flash Flood Watch expiration
alone. . .for now. Temperatures will warm back above normal by mid
next week as northwest flow aloft will prevail immediately behind
the eastbound upper low, but an upper level ridge will begin to
build over the region. There are indications another upper trough
may form over the western Conus by late next week, so rain chances
could increase again then.
&&
.MAF WATCHES/WARNINGS/ADVISORIES...
NM...FLASH FLOOD WATCH through Sunday afternoon FOR THE FOLLOWING
ZONES... Central Lea County...Eddy County Plains...
Guadalupe Mountains of Eddy County...Northern Lea County...
Southern Lea County.
TX...FLASH FLOOD WATCH through Sunday evening FOR THE FOLLOWING
ZONES... Andrews...Borden...Crane...Dawson...Ector...
Gaines...Glasscock...Howard...Loving...Martin...Midland...
Mitchell...Reagan...Scurry...Upton...Ward...Winkler.
&&
44Hazardous weather outlook, May 24, 3:03 AM MDT, 1 hour 27 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 403 AM CDT SAT MAY 24 2014 NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075- 079>082-258-250915- GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS- NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES- DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL- VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS- LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN- DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU- BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS- 403 AM CDT SAT MAY 24 2014 /303 AM MDT SAT MAY 24 2014/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW MEXICO...SOUTHWEST TEXAS AND WEST TEXAS. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS ARE LIKELY AGAIN TODAY...WITH BEST CHANCES OVER SOUTHEAST NEW MEXICO...THE WESTERN LOW ROLLING PLAINS...AND NORTHERN PERMIAN BASIN. ANY STORMS THAT DEVELOP WILL BE ACCOMPANIED BY FREQUENT LIGHTNING...SMALL HAIL...GUSTY WINDS...AND HEAVY RAINFALL. SOME STORMS COULD BECOME SEVERE... WITH HAIL TO THE SIZE OF GOLF BALLS OR LARGER...AND DAMAGING WINDS TO AROUND 60 MPH. AN ISOLATED TORNADO OR TWO WILL BE POSSIBLE...ESPECIALLY OVER THE WESTERN LOW ROLLING PLAINS AND PERMIAN BASIN. HEAVY RAINFALL RATES OF ONE TO TWO INCHES PER HOUR CAN BE EXPECTED WITH THE STRONGER STORMS...RESULTING IN LOCALIZED FLASH FLOODING. A FLASH FLOOD WATCH IS IN EFFECT NORTH OF THE PECOS...INCLUDING ALL EDDY COUNTY...THROUGH SUNDAY AFTERNOON. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY SCATTERED THUNDERSTORMS ARE EXPECTED THROUGH TUESDAY OVER ALL OF WEST TEXAS AND SOUTHEAST NEW MEXICO. HEAVY RAINFALL WILL AGAIN BE POSSIBLE... RESULTING IN LOCALIZED FLASH FLOODING. A FLASH FLOOD WATCH IS IN EFFECT NORTH OF THE PECOS...INCLUDING ALL EDDY COUNTY...THROUGH SUNDAY AFTERNOON. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS LIKELY THIS AFTERNOON AND EVENING. THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES... AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/ HTTP://WEATHER.GOV/MIDLAND
In the hours before
Special weather statement, May 23, 11:02 PM MDT, 5 hours 28 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
1102 PM MDT FRI MAY 23 2014
NMZ033-240545-
CENTRAL LEA COUNTY-
1102 PM MDT FRI MAY 23 2014
...SIGNIFICANT WEATHER ADVISORY FOR SMALL HAIL AND GUSTY WINDS
AFFECTING CENTRAL LEA COUNTY UNTIL 1145 PM MDT...
A STRONG THUNDERSTORM WITH SMALL HAIL AND GUSTY WINDS WAS LOCATED 13
MILES WEST OF MONUMENT AT 1102 PM MDT...MOVING NORTHEAST AT 15 MPH.
HOBBS AND HUMBLE CITY ARE IN THE PATH OF THIS STORM.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL MIDNIGHT MDT
SATURDAY MORNING FOR SOUTHEAST NEW MEXICO AND SOUTHWESTERN TEXAS.
&&
LAT...LON 3288 10332 3279 10308 3266 10308 3254 10352
3271 10361
TIME...MOT...LOC 0502Z 247DEG 14KT 3266 10346Local storm report, May 24, 12:25 AM MDT, 4 hours 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
125 AM CDT SAT MAY 24 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0110 AM HAIL CARLSBAD 32.40N 104.24W
05/24/2014 M2.00 INCH EDDY NM TRAINED SPOTTER
AT THE CORNER OF LEE AND ELM.
0115 AM HAIL CARLSBAD 32.40N 104.24W
05/24/2014 M2.50 INCH EDDY NM TRAINED SPOTTER
IN NORTHWEST CARLSBAD.
&&
MARK.STROBINLocal storm report, May 24, 12:49 AM MDT, 3 hours 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
149 AM CDT SAT MAY 24 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0129 AM HAIL CARLSBAD 32.40N 104.24W
05/24/2014 E1.75 INCH EDDY NM STORM CHASER
GOLF BALL SIZE HAIL AT THE INTERSECTION OF W PIERCE AND N
PATE.
&&
MARK.STROBINThe office that day
Everything else NWS Midland/Odessa, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 23, 6:07 PM MDT | Tornado Warning | MAF | Eddy | 23 min |
| May 23, 6:28 PM MDT | Tornado Warning | MAF | Eddy | 17 min |
| May 23, 6:29 PM MDT | Areal Flood Advisory | MAF | Eddy | 3 hr |
| May 23, 6:34 PM MDT | Severe Thunderstorm Warning | MAF | Eddy | 56 min |
| May 23, 6:43 PM MDT | Special Weather Statement | MAF | Lea | 32 min |
| May 23, 6:44 PM MDT | Severe Thunderstorm Warning | MAF | Eddy | 61 min |
| May 23, 6:59 PM MDT | Flash Flood Warning | MAF | Eddy | 4 hr |
| May 23, 7:06 PM MDT | Severe Thunderstorm Warning | MAF | Lea | 54 min |
| May 23, 7:22 PM MDT | Special Weather Statement | MAF | Eddy | 23 min |
| May 23, 7:28 PM MDT | Severe Thunderstorm Warning | MAF | Eddy, Lea | 62 min |
| May 23, 7:30 PM MDT | Severe Thunderstorm Warning | MAF | Eddy | 60 min |
| May 23, 8:23 PM MDT | Special Weather Statement | MAF | Lea | 22 min |
| May 23, 8:31 PM MDT | Special Weather Statement | MAF | Lea | 29 min |
| May 23, 8:36 PM MDT | Severe Thunderstorm Warning | MAF | Lea | 54 min |
| May 23, 9:58 PM MDT | Special Weather Statement | MAF | Lea | 32 min |
| May 23, 10:03 PM MDT | Severe Thunderstorm Warning | MAF | Eddy, Lea | 57 min |
| May 23, 11:02 PM MDT | Special Weather Statement | MAF | Lea | 43 min |
| May 23, 11:31 PM MDT | Flash Flood Warning | MAF | Eddy | 6 hr |
| May 23, 11:44 PM MDT | Severe Thunderstorm Warning | MAF | Eddy | 61 min |
| May 24, 12:45 AM MDT | Severe Thunderstorm Warning | MAF | Eddy | 60 min |
| May 24, 1:00 AM MDT | Severe Thunderstorm Warning | MAF | Eddy | 60 min |
| May 24, 1:14 AM MDT | Severe Thunderstorm Warning | MAF | Eddy | 61 min |
| May 24, 1:45 AM MDT | Severe Thunderstorm Warning | MAF | Eddy | 60 min |
| May 24, 2:23 AM MDT | Severe Thunderstorm Warning | MAF | Eddy | 67 min |
| May 24, 2:45 AM MDT | Severe Thunderstorm Warning | MAF | Eddy, Lea | 60 min |
| May 24, 3:31 AM MDT | Severe Thunderstorm Warning | MAF | Eddy, Lea | 59 min |
| May 24, 3:43 AM MDT | Severe Thunderstorm Warning | MAF | Lea | 62 min |
| May 24, 4:49 AM MDT | Severe Thunderstorm Warning | MAF | Lea | 56 min |
| May 24, 5:42 AM MDT | Areal Flood Advisory | MAF | Lea | 4 hr |
| May 24, 9:22 AM MDT | Flash Flood Warning | MAF | Eddy | 4 hr |
| May 24, 3:41 PM MDT | Areal Flood Advisory | MAF | Eddy | 3 hr |
Nearby
Severe Thunderstorm Warnings in New Mexico, 2014Every severe thunderstorm warning in 2014
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.